Amiodarone-induced aseptic meningitis

View at publisher
Authors: Lise Janssens, Wendy Van Daele, Katlijn Schotsmans
Cited by: 1
References: 7

Abstract

Drug-induced aseptic meningitis (DIAM) is a rare but serious adverse drug reaction. A broad spectrum of medications is linked to DIAM, with NSAIDs, human IVIG, antibiotics (particularly sulphonamides and penicillins), vaccines and monoclonal antibodies being among the most frequently reported. Amiodarone is a frequently used anti-arrhythmic medication and neurotoxic effects including tremor and peripheral neuropathy are well known. We present a case of a male in his late 70s admitted to the emergency department with a 5-week history of headache, vomiting and weight loss. Cerebrospinal fluid analysis was suggestive of aseptic meningitis. The symptoms emerged after initiation of amiodarone and showed rapid resolution on withdrawal of the medication. To the best of our knowledge, this is the first case to describe aseptic meningitis induced by amiodarone.

Fields of Study & Subjects

Pneumocystis jirovecii pneumonia detection and treatment Blood disorders and treatments Drug-Induced Adverse Reactions

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
5
Pages
e272079–e272079
Publication date
1 May 2026
Language
EN